Hail, Crawford
- When
- November 5, 1:11 PM CST
- Where
- Crawford County, 3.07 mi WNW of Monmouth
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.390, -94.980
Dime to nickel sized hail was reported.
Isolated severe thunderstorms associated with a cold front produced a few reports of wind damage and hail across southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Isolated severe thunderstorms associated with a cold front produced a few reports of wind damage and hail across southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 5, 11:26 AM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service SPRINGFIELD MO 1126 AM CST THU NOV 5 2015 ...Updated Aviation Discussion... .MESOSCALE DISCUSSION... Issued at 1017 AM CST THU NOV 05 2015 Complex weather event will unfold across the region over the next 6 to 18 hours as a strong storm system moves from the Plains toward the Great Lakes region. As always, cold season severe risks are always fun and tracking the mesoscale details will be critical. As such, further refinements and updates to this forecast should be expected. This morning, a good general rain will continue across the southeastern half of the area. So far, not much in the way of instability is associated with this lead wave. There have been a few lightning strikes here and there in northern Arkansas, but it appears that any lightning risk will remain to our south the rest of this morning. The lead wave will progressively exit to the northeast early this afternoon, leading to a break in the rainfall for much of the area. Attention will quickly shift to Kansas and Oklahoma heading into the mid afternoon hours. A dryline/prefrontal trough will set up over the eastern portions of KS/OK with a mid level speed max spreading over this area from the mid to late afternoon hours. Large scale lift will increase and convection will fire along this boundary. At this point, convection allowing short term models (e.g. HRRR) keep convection rooted on this boundary for a bit, so eastward progression of this activity will have to wait until the upper wave kicks eastward and the boundary begins to move. We will be closely watching CAPE and instability profiles ahead of the boundary. Without a doubt, shear will be present. The question is, how much CAPE (be it surface based or otherwise) can be mustered. Most Unstable CAPE of 800 to 1300 J/kg over the along and west of I-49, tapering to 400-800 J/kg for the rest of the area remains reasonable at this point. Convective mode is a bit murky as well, especially initially. A mixed mode of line segments and supercell structures are plausible along the boundary this afternoon in KS/OK. Once the boundary kicks east, a transition to more line segments is expected. 0-3km bulk shear vectors are from the southwest at around 40kt. With a southwest to northeast oriented synoptic front, any line segment surges to the east/northeast will be favorable for mesovortex development. There is a signal in the recent model output to have low level CAPE values in the 40-80 J/kg range. This will aid in low level updraft strength/stretching. As a result, convection along the boundary later this afternoon through this evening will pose a risk for localized damaging winds and a few brief tornadoes where mesovorticies can develop. Based on mesoscale trends, SPC's inclusion of a low tornado risk is plausible and will need to be monitored for further eastward expansion. Not seeing much of a hail risk with this activity at this point. As mentioned above, further forecasts refinements should be expected as the mesoscale shows its cards. && .SYNOPSIS... Issued at 0224 AM CST THU NOV 05 2015 Strong upper level trough was located over the Rockies with surface low pressure and frontal boundary from north central MN into western Kansas early this morning. Some convection was occurring well ahead of this in a strong warm/moist advection pattern over eastern OK into northwest AR tracking to the northeast. Secondary area of convection was in a band ahead of the surface front across central KS. Convection will be the main focus in the short term period for today/tonight and it's severe potential. && .SHORT TERM...(Today and Tonight) Issued at 0224 AM CST THU NOV 05 2015 Warm/moist advection was aiding in convection over eastern OK into northwest AR early this morning, and this should continue to track northeast through the remainder of the overnight and into southern and south central MO this morning. Not expecting any severe weather with this area of convection, but we are expecting it to expand in coverage across most of south central MO through the morning hours. Through the morning hours, we are also expecting the western trough to begin moving into the Plains and pre-frontal trough/dryline to shift into eastern Kansas by midday. Dew points are expected to reach the lower to possibly mid 60s over southeast Kansas and far southwest MO this afternoon ahead of this pre- frontal trough. Afternoon CAPES are not overly impressive with several hundred j/kg to around 1000 j/kg by late afternoon, but we have seen quite a bit of severe weather in the past with lower instability. 0-6km bulk shear is very strong, to the point where updrafts may be sheared out too much. While we are not in a slight risk at this point, would not be surprised to see a few strong to severe storms from late afternoon into the mid evening as the dryline/pre-frontal trough moves in. Initially may see some supercellular characteristics, before becoming more linear during the evening. SPC currently has a narrow ribbon of 2 percent tornado risk into the western CWA and this seems reasonable at this point. Shortwave will quickly race off to the northeast tonight as well as the effective surface boundary shifting east through the area with most of the convection expected to be east of the CWA by 09z. Drier air will rush into the area behind this initial boundary, with the cold front eventually catching up to the dryline during the evening. .LONG TERM...(Friday through Wednesday) Issued at 0224 AM CST THU NOV 05 2015 A secondary shortwave will push through the area Friday night into Saturday, but all the good moisture will remain south of the area and we are looking at dry conditions with this shortwave passage. Surface high pressure will move into the area on Saturday and will reinforce the cooler air moving in behind this first front. We will go from abnormally warm conditions for much of this week, to below normal readings this weekend. Overall upper pattern will remain quite active, with another shortwave pushing into the Plains by Tuesday night into Wednesday although there are some timing differences between the GFS/ECMWF which will need to be worked out before pinpointing the best chances of precipitation for the upcoming work week. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1126 AM CST THU NOV 05 2015 Unsettled weather through this evening with a few rounds of showers and storms expected. So far, most restrictions have been of the MVFR variety, with on again/off again bouts of IFR at SGF/BBG. With the first round of rain exiting, mainly MVFR ceilings are expected this afternoon. However, restrictions will once again lower to IFR late this afternoon and this evening as the next round of showers and storms move through the area. This system will be progressive, as a result, clearing from west to east is expected from late this evening into the overnight hours, with winds shifting from southerly to northerly. Friday will feature a north wind and a few diurnal cumulus. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && MESOSCALE...Gagan SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Gagan
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1259 PM CST THU NOV 5 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1259 PM CST THU NOV 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... THUNDERSTORMS DEVELOPING ALONG A BOUNDARY ACROSS KANSAS AND OKLAHOMA WILL MOVE NORTHEAST WITH TIME THIS AFTERNOON. THIS BOUNDARY WILL BEGIN TO MOVE EAST LATE THIS AFTERNOON AND THROUGH THE OUTLOOK AREA THIS EVENING. WHILE INSTABILITY WITH THIS SYSTEM IS MARGINAL...SHEAR IS SUBSTANTIAL. THUNDERSTORM LINE SEGMENTS ARE EXPECTED...POSING A RISK FOR LOCALIZED DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...A FEW BRIEF TORNADOES. LARGE HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE ACROSS SOUTHEASTERN KANSAS WITH SMALLER HAIL POSSIBLE FARTHER EAST INTO SOUTHWESTERN MISSOURI. THE RISK FOR SEVERE WEATHER WILL BE...ROUGHLY...ALONG AND WEST OF THE I-49 CORRIDOR THIS AFTERNOON AND PROGRESSIVELY SPREAD EAST TOWARD THE HIGHWAY 65 CORRIDOR BETWEEN 5 AND 8 PM AND THE EASTERN OZARKS BETWEEN 8 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) GAGAN
The Springfield radar (KSGF), 141 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime to nickel sized hail was reported.
Quarter sized hail was reported at Natures Corner Preschool.
There were several videos on social media and eyewitnesses that indicated a microburst occurred in the town of Girard. The microburst produced damage across the town with multiple power lines blown down and large tree branches. There was a roof at the Ace Hardware that was partially blown off. There were a couple reports of trees that had fallen on houses as well. There were no injuries reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601441, 601442, 601444, 601445, 601446.